Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 54, NWS Philadelphia/Mount Holly

August 13, 1999Monroe County, Northampton County, Pennsylvania

NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Aug 13, 1999, 9:54 PM EDT for Monroe County, Northampton County, Pennsylvania. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 13, 1999, 9:54 PM EDT (01:54 UTC)
Expired
Aug 13, 1999, 10:55 PM EDT
In force
61 min
Issued by
NWS Philadelphia/Mount Holly
Area
Whole counties

Counties Monroe County, PA, Northampton County, PA

The radar

The Philadelphia radar (KDIX), 132 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 10:00 PM EDTThunderstorm Wind 56Countywide, PA
Aug 13, 10:05 PM EDTThunderstorm Wind 52Walnutport, PA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 8:15 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 1.9 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 1999-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 517 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 1999-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
517 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPHL 140157 RRA
SVRPHL
PAC089-095-140255-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
954 PM EDT FRI AUG 13 1999

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN PENNSYLVANIA.
  NORTHAMPTON COUNTY IN PENNSYLVANIA.

* UNTIL 1055 PM EDT.

* AT 953 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR AND
  SPOTTER REPORTS INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHWEST
  OF WALNUTPORT... MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
  KRESGEVILLE AT 1000 PM EDT.
  KUNKLETOWN AT 1005 PM EDT.
  GILBERT AT 1005 PM EDT.
  WIND GAP AT 1015 PM EDT.
  PEN ARGYL AT 1015 PM EDT.


THIS IS A DANGEROUS STORM. THIS STORM HAS HAD A HISTORY OF
PRODUCING WIND GUSTS OF AROUND 65 MPH IN CARBON COUNTY AND HAS
DOWNED TREES AND ELECTRICAL WIRES.  TAKE THIS STORM SERIOUSLY.
FALLEN TREES CAN EASILY CRUSH AUTOMOBILES. MOVE INSIDE A STRONG
BUILDING AND DO NOT STAND NEAR WINDOWS. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

DO NOT DRIVE YOUR CAR WHERE WATER COVERS THE ROADWAY. THE WATER
MAY BE DEEPER THAN YOU THINK. IF CAUGHT IN RISING FLOOD WATERS...
ABANDON YOUR CAR QUICKLY AND MOVE TO HIGHER GROUND.

FOR THE LATEST STORM INFORMATION...PLEASE TUNE TO NOAA WEATHER
RADIO...YOUR LOCAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE
TELEVISION OUTLET.

.END

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 9:20 PM EDT, 34 minutes earlier.

Area forecast discussion, Aug 13, 9:20 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
920 PM EDT FRI AUG 13 1999

LINE OF THUNDERSTORMS NOW ENTERING OUR CWA. THESE STORMS ARE EXPECTED
TO MOVE ACROSS THE AREA DURING THE LATE EVENING HOURS. WE COULD DO
WITHOUT STRONG WINDS BUT THE RAIN WILL BE WELCOME EVERYWHERE. HAVE
INCREASED THE POPS IN NORTHERN PORTION OF THE CWA TO ACCOUNT FOR
THUNDERSTORMS NOW MOVING INTO THAT AREA. REST OF FORECAST UNCHANGED
FROM PREVIOUS PACKAGE.

WRKZFP SENT.

ALL IS QUIET ON THE MARINE.

.PHI...SVR TSTM WATCH PAZ054-055-060>062-067>071-NJZ001-007>010-
       NJZ012>026 UNTIL 12 AM.

JJM

In the hours before

Local storm report, Aug 13, 4:38 PM EDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY/NEW JERSEY
438 PM EDT FRI AUG 13 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0326 PM    MIDDLETOWN                NJ   WIND DAMAGE
08/13/99   MONMOUTH                       A COUPLE OF TREES DOWNED
                                          ON A HOUSE

0330 PM    KEYPORT                   NJ   WIND DAMAGE
08/13/99   MONMOUTH                       A WIRE DOWNED

0335 PM    HAZLET                    NJ   WIND DAMAGE
08/13/99   MONMOUTH                       TWO OR THREE TREES DOWNED
                                          ON THE HAZLET/KEANSBURG
                                          LINE
Local storm report, Aug 13, 4:38 PM EDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY/NEW JERSEY
438 PM EDT FRI AUG 13 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0326 PM    MIDDLETOWN                NJ   WIND DAMAGE
08/13/99   MONMOUTH                       A COUPLE OF TREES DOWNED
                                          ON A HOUSE

0330 PM    KEYPORT                   NJ   WIND DAMAGE
08/13/99   MONMOUTH                       A WIRE DOWNED

0335 PM    HAZLET                    NJ   WIND DAMAGE
08/13/99   MONMOUTH                       TWO OR THREE TREES DOWNED
                                          ON THE HAZLET/KEANSBURG
                                          LINE
Special weather statement, Aug 13, 8:30 PM EDT, 1 hour 24 minutes before
PAZ054-055-060>062-067>071-NJZ001-007>010-012>026-DEZALL-
MDZ008-012-015-019-020-140400-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
830 PM EDT FRI AUG 13 1999

...SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL MIDNIGHT TONIGHT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 1200 AM SATURDAY FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...
BERKS...BUCKS...CARBON...CHESTER...DELAWARE...LEHIGH...MONROE...
MONTGOMERY...NORTHAMPTON...PHILADELPHIA.

IN NEW JERSEY....
BURLINGTON...CAMDEN...GLOUCESTER...HUNTERDON...MERCER...MIDDLESEX...
MORRIS...SOMERSET...SUSSEX...WARREN.

AT 830 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF
SHOWERS AND THUNDERSTORMS WHICH EXTENDED FROM NEAR WILKES BARRE
SOUTHWEST TO HARRISBURG AND POINTS FURTHER WEST. THIS LINE WAS MOVING
TO THE EAST-NORTHEAST AND WILL BE ENTERING THE WATCH AREA DURING THE
LATE EVENING HOURS.  SOME STORMS CONTAINED IN THIS LINE COULD
PRODUCE STRONG GUSTY WINDS...HAIL...HEAVY DOWNPOURS...AND VIVID
LIGHTNING AS THEY MOVE THROUGH THE WATCH AREA.

SKYWARN ACTIVATION IS REQUESTED.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION
STATIONS FOR UPDATED ON THE EVOLVING WEATHER SITUATION.

JJM
Special weather statement, Aug 13, 8:30 PM EDT, 1 hour 24 minutes before
PAZ054-055-060>062-067>071-NJZ001-007>010-012>026-DEZALL-
MDZ008-012-015-019-020-140400-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
830 PM EDT FRI AUG 13 1999

...SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL MIDNIGHT TONIGHT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 1200 AM SATURDAY FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...
BERKS...BUCKS...CARBON...CHESTER...DELAWARE...LEHIGH...MONROE...
MONTGOMERY...NORTHAMPTON...PHILADELPHIA.

IN NEW JERSEY....
BURLINGTON...CAMDEN...GLOUCESTER...HUNTERDON...MERCER...MIDDLESEX...
MORRIS...SOMERSET...SUSSEX...WARREN.

AT 830 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF
SHOWERS AND THUNDERSTORMS WHICH EXTENDED FROM NEAR WILKES BARRE
SOUTHWEST TO HARRISBURG AND POINTS FURTHER WEST. THIS LINE WAS MOVING
TO THE EAST-NORTHEAST AND WILL BE ENTERING THE WATCH AREA DURING THE
LATE EVENING HOURS.  SOME STORMS CONTAINED IN THIS LINE COULD
PRODUCE STRONG GUSTY WINDS...HAIL...HEAVY DOWNPOURS...AND VIVID
LIGHTNING AS THEY MOVE THROUGH THE WATCH AREA.

SKYWARN ACTIVATION IS REQUESTED.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION
STATIONS FOR UPDATED ON THE EVOLVING WEATHER SITUATION.

JJM

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:54 PM EDTSevere Thunderstorm WarningPHICarbon, Monroe46 min
Aug 13, 9:42 PM EDTSevere Thunderstorm WarningPHICarbon33 min
Aug 13, 10:29 PM EDTSevere Thunderstorm WarningPHIBerks61 min
Aug 14, 2:14 AM EDTFlash Flood WarningPHIBucks3 hr
Aug 14, 4:54 PM EDTSevere Thunderstorm WarningPHIDelaware, Philadelphia46 min
Aug 14, 5:19 PM EDTSevere Thunderstorm WarningPHIBucks51 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.